Drug Use

Attention: Synthetic opioids, including fentanyl, are increasingly added to many substances found outside a licensed pharmacy in the U.S. This is often without the knowledge of the buyer/consumer. Substances where fentanyl is being incorporated as an additive include cocaine, counterfeit prescription pills, and MDMA. When obtaining pills or other substances outside of a licensed pharmacy, you cannot be sure exactly what you are getting, even if the substances you receive look like legitimate medicines or come from a friend/someone you trust. Sometimes, these substances contain fentanyl in lethal doses. You can only overdose on fentanyl by ingesting it, not by just touching it. 

On this page, we approach drug use from a harm reduction standpoint. Harm reduction is “a set of practical strategies and ideas aimed at reducing the negative consequences associated with drug use” and “is also a movement for social justice built on respect for the rights of people who use drugs” (Principles of Harm Reduction).  

On this page, “drugs” refers to substances other than alcohol, cannabis, and caffeine (covered elsewhere), such as cocaine, MDMA, opioids, psychedelics, etc., or improper use of prescription medications (i.e., using without a prescription, more than is prescribed, a different way than prescribed, or obtained outside of a licensed pharmacy.)   

Learn more about: 

Safer Drug Use 

People should be aware of the potential downsides when deciding to use drugs as well as how to reduce those risks as much as possible. Risks include doing things you wouldn’t normally do, injury, driving under the influence, addiction, negative impacts on mental health, negative impacts on physical health, memory loss, and increased risk of suicide.   

Visit NIDA’s website to learn about risks from specific substances

If you are thinking about using any substance, consider the following strategies to reduce the risks of drug use: 

  • Start with a low dose and take it slow.  It can take longer than you expect to feel the effects. 
  • Do not drive or operate any machinery. 
  • Use one drug at a time. 
  • Avoid mixing drugs and alcohol. 
  • Use fentanyl test strips.  Follow all instructions carefully. These test strips reduce the risk that fentanyl is in your drugs but may not always eliminate it. 
  • Have naloxone on hand in case of opioid (including fentanyl) overdose. 
  • Be in a safe environment with people you trust. 
  • Have a sober person with you who knows what you’ve taken and can respond in an emergency. 
  • Decide how much you plan to use and stick to it. 
  • Avoid sharing paraphernalia (e.g., bongs, pipes, spoons, needles) which can transmit viruses and/or bacteria. 
  • Know the signs of overdose
  • Have a friend there to talk with if you feel anxious, depressed or other negative emotions. 
  • Have condoms or other barriers with you in case you decide to participate in any sexual activity. Be aware that consent cannot be given if incapacitated by drugs and/or alcohol (e.g., lacking cognitive ability to make or act on conscious decisions). 
  • It’s best to eat and drink water before using some substances. 

See more tips for specific substances

Signs of Overdose/Need for Medical Attention 

Mixing drugs is the most common cause of overdose but it can also be caused by taking larger amounts of a drug after taking a break/reducing tolerance.  

It can be difficult to tell if someone has overdosed on something. It is best to call 911 for medical attention when in doubt. Read more on University's policy related to seeking medical attention.

Call 911 when one or more of these symptoms is present especially when an overdose is suspected: 

  • Loss of consciousness 
  • Unresponsive to outside stimulus 
  • Awake, but unable to talk 
  • Breathing is very slow and shallow, erratic, or has stopped 
  • Choking sounds, or a snore-like gurgling noise (gasps or gagging) 
  • Vomiting 
  • Body is very limp 
  • Skin is clammy 
  • Discoloration of lips or face (blue, pale or gray) 
  • Pulse (heartbeat) is slow, erratic, or not there at all 

If someone is making unfamiliar sounds while “sleeping” it is worth trying to wake them up. If you cannot wake them up, call 911. While waiting for emergency services, place the person in the First-Aid recovery position

Naloxone, a medicine that rapidly reverses an opioid overdose, is available on campus via the Department of Public Safety. Naloxone has no effects on someone who does not have opioids in their system. It should be given when an overdose is suspected. The New Jersey Harm Reduction Coalition has information about how to get naloxone in the state of New Jersey. If you administer naloxone to someone you suspect has overdosed, call 911 for continued emergency medical attention. 

Risks of Interactions  

It’s safer to use only one drug at a time, including any prescription medications, alcohol, cannabis, nicotine, and caffeine. For information about interactions, visit these websites: 

How Risky is my Drug Use? 

If you are wondering how risky your drug use is, you can take one of these online, anonymous screenings: 

  • Screening for risky use of prescription drugs 
  • Concerning alcohol and other drug use test 

Concern for a friend 

Similar to with alcohol use, review some of these signs of concern. These tips for how to approach a friend may also be helpful. 

Knowing Laws and Policies

The possession, use, sale or manufacture of substances legally classified as “controlled dangerous substances” by the State of New Jersey or by Federal law in the United States may result in law enforcement involvement, arrest, criminal penalties, and/or University disciplinary action. 

University policy prohibits the possession, use, sale or manufacture of controlled substances, without a prescription, in any amount on or in the vicinity of University property or while in the conduct of University business or University-sponsored activities away from the campus.   

You are obligated to seek help when someone needs medical attention due to drug use, according to University policy and in accordance with New Jersey’s Overdose Prevention Act (N.J.S.A. 24:6J-1 et seq.), also referred to as the Good Samaritan Law. These laws and policies offer some leniency with respect to violations which may come to light as a result of such calls, depending on the circumstances involved. 

On- and Off-Campus Resources 

On-Campus